Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 199, NWS Charleston, WV

August 6, 2006Wood County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 6, 2006, 6:07 PM EDT for Wood County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2006, 6:07 PM EDT (22:07 UTC)
Expired
Aug 6, 2006, 6:30 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Wood County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:39 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 6, 5:39 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT SUN AUG 6 2006

.SHORT TERM /REST OF TONIGHT/...

QUICK UPDATE TO UP THE POPS TO LIKELY WITH THE CLUSTER OF
THUNDERSTORMS OVER SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA.
THESE STORMS ARE DIRUNAL AND SHOULD DIE DOWN AFTER SUNSET.
OTHERWISE NO OTHER CHANGES ARE EXPECTED.

&&

.PREV DISCUSSION...
 /ISSUED 304 PM EDT SUN AUG 6 2006/

SHORT TERM /REST OF TONIGHT THROUGH MONDAY/...

MODELS SHOWING SOME OVERNIGHT DESTABILIZATION FROM NOCTURNAL
COOLING. WOULD NOT BE SURPRISED TO SEE SOME CONVECTION DEVELOP LATE
TONIGHT. COLD FRONT THEN MOVES IN FROM THE NORTH LATE MONDAY
AFTERNOON. WILL INCREASE POPS SOME ACROSS NORTHERN PORTIONS OF THE
REGION.

LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

12Z MODELS REMAIN ON TRACK IN FCSTING PASSAGE OF BAROCLINIC BOUNDARY
LATE MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING. MODELS HAVE
SHOWN GOOD AGREEMENT WITH OVERALL MASS FIELDS THROUGH WEDNESDAY.
HOWEVER...THERE ARE SIGNS THAT THE GFS IS STILL SUFFERING FROM GRID
SCALE FEEDBACK. THUS...HAVE FOLLOWED MORE CLOSELY WITH THE 12Z NAM
SOLUTION.

ON MON AFTERNOON...CAPE VALUES OF 2500-3000 J/KG...INCREASING LOW
LEVEL CONVERGENCE...ALONG WITH TRIGGERING MECHANISM PROVIDED BY
APPROACHING FRNTL SYSTEM...SHOULD PROVIDE FOR A GOOD CHANCE FOR
CONVECTIVE ACTIVITY...ESPECIALLY OVER THE NORTHERN TIER OF THE CWA.
MODELS HAVE SLOWED SE PROPAGATION OF FRONT BY A FEW HOURS FURTHER
..AND THIS HAS BEEN REFLECTED IN NEW FCST PACKAGE. LINGER CLOUDS
AND MOISTURE WILL REMAIN FOR TUESDAY MORNING.

FRONT WILL PUSH FAR ENOUGH SOUTH WEDNESDAY LEAVING REGION UNDER THE
INFLUENCE OF SFC HIGH BUILDING ACROSS THE NE. HOWEVER...MODELS
MEANDER FEATURE BACK TO THE N...ALONG WITH INCREASING LOW LEVEL
MOISTURE BY THU AND FRI. MAIN EFFECTS WILL BE A RETURN TO MORE HUMID
CONDITIONS WITH THE POSSIBILITY OF AFTERNOON POP-UP CONVECTION. FOR
REMAINDER OF PACKAGE...LITTLE TO NO CHANGES TO HPC GUIDANCE.

PREV DISCUSSION...
 /ISSUED 125 PM EDT SUN AUG 6 2006/

AVIATION...

A VFR CUMULUS FIELD WILL BE ACROSS THE REGION THIS AFTERNOON...WITH
LOWER RESTRICTIONS IN SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS
COULD PERSIST OVERNIGHT. SOME LIGHT FOG IS ALSO POSSIBLE IN THE
MOUNTAIN VALLEYS. A COLD FRONT WILL PUSH IN FROM THE NORTHWEST
MONDAY AFTERNOON...PROVIDING NUMEROUS THUNDERSTORMS.

PREV DISCUSSION...
 /ISSUED 808 AM EDT SUN AUG 6 2006/

SHORT TERM /REST OF TODAY/...

WILL UPDATE THE FORECAST FOR SHOWERS THAT HAVE FORMED THIS MORNING.
WILL ALSO INCREASE POPS IN THE THE MOUNTAINS TODAY AND TRY TO
TIME STORM FORMATION IN THE REMAINDER OF THE TERRITORY A BIT BETTER.

PREV DISCUSSION...
 /ISSUED 353 AM EDT SUN AUG 6 2006/

LONG TERM /MONDAY THROUGH SATURDAY/...

WITH SURFACE DEW POINTS IN THE LOWER 70S IN WESTERN LOWLANDS
MONDAY...PAINTED HIGHER POPS OUT AHEAD OF FRONT...IN SE OHIO AND PKB
VCNTY ABOUT 17-18Z...THEN REACHING EKN-CRW CORRIDOR 22Z MON-01Z
TUE.  LOWERED MAXIMUM TEMPERATURE A BIT MONDAY FOR SE OHIO AND PKB
VCNTY WITH THIS TIMING.  CAPE 2000-2500 MONDAY AFTERNOON. CELL
MOVEMENT ON CONVECTION WILL BE FASTER MONDAY THAN SUNDAY.  SOME
TRAINING MAY DEVELOP MONDAY AFTN/EVENING AS DEEPER PREFRONTAL
MOISTURE BECOME A BIT MORE E-W...BUT FOR NOW MOST AREAS NEED THE
RAIN.

DID NOT BUY THE 00Z GFS WITH APPARENT CONVECTIVE FEEDBACK IN LOWER
OHIO VALLEY MONDAY NIGHT...AND ITS MUCH SLOWER LOWERING OF THE MEAN
RH ON TUESDAY.  BUT EVEN THE 00Z NAM DOES NOT HAVE SURFACE FRONT
REACHING CRW UNTIL AROUND 06Z TUESDAY. BELIEVE LOW LEVEL MOISTURE
WILL BE SLOWER IN ITS NUDGE SOUTHWARD ON TUESDAY THAN WE HAD
PREVIOUSLY.
SO WILL LEAVE MORE CLOUDS AND POSSIBLE SHOWERS AFTER DAWN ON TUESDAY
MORNING FM CRW ON S.  LOW CLOUDS MAY LINGER MUCH OF DAY IN BKW VCNTY.

NO MAJOR CHANGES MADE TO WEDNESDAY AND THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JS
Hazardous weather outlook, Aug 6, 4:40 AM EDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EDT SUN AUG 6 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>027-029-070845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-GILMER-
440 AM EDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

VAZ003-004-WVZ028-030>040-046-047-070845-
DICKENSON-BUCHANAN-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
440 AM EDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 6, 4:52 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
452 PM EDT SUN AUG 6 2006

OHZ066-067-075-076-083>086-WVZ007>011-016>020-029>032-039-040-
062300-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...GLENVILLE...
WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...BUCKHANNON...
PHILIPPI...BELINGTON
452 PM EDT SUN AUG 6 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

CLUSTERS OF STRONG THUNDERSTORMS WITH VERY HEAVY RAINS ARE
EXPECTED TO AFFECT MUCH OF SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA THE REMAINDER OF THIS AFTERNOON AS THEY SPREAD TO THE
EAST AND NORTHEAST. THE HEAVIEST STORMS AT 445 PM WERE OVER PERRY
AND VINTON COUNTIES IN OHIO...AND OVER MASON AND JACKSON COUNTIES
IN WEST VIRGINIA...AND WERE MOVING TO THE EAST NORTHEAST AT AROUND
25 MPH. SMALL HAIL AND GUSTY WINDS TO AROUND 45 MPH CAN BE
EXPECTED WITH THE HEAVIEST STORMS. THE MOVEMENT OF THE STORMS WILL
LIMIT ANY FLOODING POTENTIAL...BUT WILL BE CLOSELY MONITORED.
Special weather statement, Aug 6, 5:35 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
535 PM EDT SUN AUG 6 2006

WVZ007>009-016-017-062230-
JACKSON-MASON-ROANE-WIRT-WOOD-
535 PM EDT SUN AUG 6 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM JUST SOUTH OF PARKERSBURG IN
WOOD COUNTY...SOUTHWARD THROUGH JACKSON COUNTY...TO NEAR LEON IN
MASON COUNTY...MOVING EAST NORTHEAST AT 25 MPH. THESE STORMS WILL
MOVE EAST INTO WIRT AND ROANE COUNTIES BY 6 PM. SOME STORMS WILL
LIKELY CONTAIN VERY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO
AROUND 45 MPH. FLOODING POTENTIAL WILL BE LIMITED DUE TO THE
MOVEMENT OF THE STORMS...BUT PONDING OF WATER IN LOW LYING AREAS IS
LIKELY IN THE HEAVIEST STORMS.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE LEROY...
  MORRISTOWN...PEEWEE...COTTAGEVILLE...PALESTINE AND CHERRY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:30 PM EDTSevere Thunderstorm WarningRLXPleasants30 min
Aug 6, 6:49 PM EDTSevere Thunderstorm WarningRLXTyler26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.